Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 105, NWS Midland/Odessa, TX

May 28, 2016Andrews County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2016, 9:15 PM CDT for Andrews County, Martin County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 9:15 PM CDT (02:15 UTC)
Expired
May 28, 2016, 10:15 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Andrews County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS54 KMAF 290215
SVRMAF
TXC003-317-290315-
/O.NEW.KMAF.SV.W.0105.160529T0215Z-160529T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDREWS COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN MARTIN COUNTY IN WESTERN TEXAS...

* UNTIL 1015 PM CDT

* AT 912 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  MIDLAND AIRPARK...OR 11 MILES NORTH OF MIDLAND...MOVING SOUTHEAST AT
  5 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL PARTS OF MARTIN COUNTY ALONG HIGHWAY 349 AND RURAL PARTS OF
  ANDREWS COUNTY EAST OF 1788.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3209 10226 3231 10226 3232 10207 3240 10185
      3209 10183
TIME...MOT...LOC 0212Z 326DEG 6KT 3217 10216 

HAIL...2.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
669 
WWUS54 KMAF 290308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM CDT SAT MAY 28 2016

TXC003-290317-
/O.CAN.KMAF.SV.W.0105.000000T0000Z-160529T0315Z/
ANDREWS TX-
1008 PM CDT SAT MAY 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDREWS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3210 10217 3226 10213 3232 10207 3233 10192
      3209 10183
TIME...MOT...LOC 0307Z 284DEG 10KT 3212 10210 

$$

TXC317-290315-
/O.CON.KMAF.SV.W.0105.000000T0000Z-160529T0315Z/
MARTIN TX-
1008 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN MARTIN COUNTY...

AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MIDLAND...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RURAL MARTIN COUNTY WEST OF COURTNEY. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 151 AND 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3210 10217 3226 10213 3232 10207 3233 10192
      3209 10183
TIME...MOT...LOC 0307Z 284DEG 10KT 3212 10210 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:28 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 28, 6:28 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT SAT MAY 28 2016

.AVIATION...
00Z TAF issuance.

VFR conditions will continue through this evening with isolated
storms across the Permian Basin. Decided against including TSRA in
MAF TAF at this time but will continue to monitor current radar
trends and amend if needed. Low stratus will develop late
tonight/early Sunday, affecting HOB, MAF, INK and FST through mid-
late morning with VFR conditions returning by noon. Otherwise,
elevated SE winds expected to persist through much of the TAF period.

&&

.PREV DISCUSSION... /issued 232 PM CDT SAT MAY 28 2016/

DISCUSSION...
A line of cumulus just southeast of Midland appears to mark the
location of the dryline retreating west this afternoon. A visual
look at the clouds shows there is not much vertical development so
far, most likely due to the presence of an upper ridge axis
directly overhead. If afternoon heating does manage to break the
cap this afternoon, there will be the potential for isolated to
scattered storms in the eastern Permian Basin and lower Trans
Pecos and one or two could become severe. Tomorrow storm chances
increase as the ridge axis shifts east and a favorably timed
disturbance arrives during the afternoon. Shear and instability
will be enough to support severe convection and SPC has expanded
the slight risk of severe weather south to include the entire
Permian Basin and much of the Trans Pecos on the latest SWODY2.
Did not mention severe weather in the forecast this afternoon due
to it's isolated nature (if it happens at all), but did add severe
wording to the forecast for tomorrow afternoon with greater
coverage expected.

Rain chances will continue through Wednesday as an upper low
currently over California slowly moves east across the
southwestern U.S. and into the southern Plains. The increased
moisture will help modify temps the next several days with warm
lows and highs holding to the upper 80s to lower 90s as opposed to
upper 90s/low 100s seen a few days ago. Northwest flow on the
backside of the low will end rain chances late Thursday but will
also bring a cold front south keeping high temps below normal to
end the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  85  65  85 /  30  50  40  40
Carlsbad                       64  94  63  94 /  10  20  10  20
Dryden                         69  88  70  86 /  20  30  20  40
Fort Stockton                  69  91  68  87 /  20  40  10  40
Guadalupe Pass                 61  85  65  86 /  10  10   0  20
Hobbs                          63  88  63  87 /  20  40  20  30
Marfa                          54  87  57  85 /  10  30  10  30
Midland Intl Airport           68  89  68  88 /  20  40  30  30
Odessa                         69  89  68  88 /  20  40  20  30
Wink                           69  94  68  92 /  20  30  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, May 28, 2:39 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SAT MAY 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CDT SAT MAY 28 2016 /139 PM MDT SAT MAY 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
EAST OF A LINE FROM TATUM TO SANDERSON. AN ISOLATED STRONG TO
SEVERE THUNDERSTORM IS POSSIBLE...PRIMARILY OVER THE EASTERN
PERMIAN BASIN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL
TO GOLFBALL SIZED HAIL AND WIND GUSTS OF 50 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MOUNTAINS OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SEVERE
THUNDERSTORMS WILL POSSIBLE ACROSS THE LOW ROLLING PLAINS AND
THE PERMIAN BASIN WHERE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH THURSDAY
NIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN...AND LOWER TRANS PECOS. STRONGER STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...HAIL TO THE SIZE OF NICKELS...GUSTY WINDS
TO 55 MPH...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 28, 6:13 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016

TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
      3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093

05
Local storm report, May 28, 7:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 N HERMLEIGH           32.70N 100.76W
05/28/2016  E1.00 INCH       SCURRY             TX   STORM CHASER

            QUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS
            REPORTED ON FM 644 NORTH OF HERMLEIGH

&&

AMBER.HLUCHAN
Local storm report, May 28, 8:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             11 NW GAIL              32.88N 101.58W
05/28/2016  E0.88 INCH       BORDEN             TX   PUBLIC

&&

AHASIC
Local storm report, May 28, 8:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             GAIL                    32.77N 101.45W
05/28/2016  E1.75 INCH       BORDEN             TX   LAW ENFORCEMENT

            REPORT FROM BORDEN COUNTY SHERIFFS OFFICE

&&

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:37 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson38 min
May 28, 8:16 PM CDTSevere Thunderstorm WarningMAFMartin59 min
May 28, 8:18 PM CDTSevere Thunderstorm WarningMAFBorden42 min
May 28, 8:50 PM CDTAreal Flood AdvisoryMAFBorden115 min
May 28, 8:51 PM CDTAreal Flood AdvisoryMAFMartin114 min
May 28, 9:01 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry44 min
May 28, 9:40 PM CDTFlash Flood WarningMAFMartin3 hr
May 28, 10:12 PM CDTSevere Thunderstorm WarningMAFScurry63 min
May 28, 10:16 PM CDTSevere Thunderstorm WarningMAFMartin, Midland59 min
May 28, 10:39 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
May 28, 10:40 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 28, 10:53 PM CDTFlash Flood WarningMAFScurry3 hr
May 28, 11:54 PM CDTSpecial Weather StatementMAFMitchell36 min
May 29, 3:50 PM CDTSpecial Weather StatementMAFLoving40 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 29, 4:26 PM CDTSpecial Weather StatementMAFReeves49 min
May 29, 4:34 PM CDTSpecial Weather StatementMAF41 min
May 29, 5:00 PM CDTSpecial Weather StatementMAF30 min
May 29, 5:04 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves22 min
May 29, 5:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.